Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 73, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 20, 2014, 2:01 PM CDT for Sargent County, North Dakota. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2014, 2:01 PM CDT (19:01 UTC)
- Expired
- Sep 20, 2014, 2:15 PM CDT
- In force
- 14 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 2:05 PM CDT | TSTM WND GST 60 | 1 W Havana, ND | SEVERE WINDS ACCOMPANIED BY NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 1:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
373
WUUS53 KFGF 201901
SVRFGF
NDC081-201915-
/O.NEW.KFGF.SV.W.0073.140920T1901Z-140920T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
201 PM CDT SAT SEP 20 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 215 PM CDT
* AT 200 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
KIDDER...AND MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL SARGENT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4593 9772 4593 9785 4608 9772 4594 9736
4593 9737 4593 9771
TIME...MOT...LOC 1902Z 302DEG 41KT 4595 9767
HAIL...1.00IN
WIND...60MPH
$$
TG1 follow-up statement
697
WWUS53 KFGF 201915
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
215 PM CDT SAT SEP 20 2014
NDC081-201925-
/O.EXP.KFGF.SV.W.0073.000000T0000Z-140920T1915Z/
SARGENT ND-
215 PM CDT SAT SEP 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SARGENT COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4593 9772 4593 9785 4608 9772 4594 9736
4593 9737 4593 9771
TIME...MOT...LOC 1901Z 302DEG 41KT 4595 9769
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:43 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 20, 12:43 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1243 PM CDT SAT SEP 20 2014 .UPDATE... ISSUED AT 1242 PM CDT SAT SEP 20 2014 STILL MONITORING SEVERE WEATHER POTENTIAL FOR THE AFTERNOON HOURS ACROSS THE FA. WITH THE SFC BOUNDARY ALONG A LINE FROM PEMBINA TO KGFK TO NEAR VALLEY CITY...THE SEVERE WEATHER THREAT WOULD BE EAST OF THAT LINE. CLOUDS AND FOG LIMITED TEMPS OVER NORTHWEST MN TOO SO THINK THAT BEST BET FOR ANY SEVERE WEATHER WOULD BE ALONG AND SOUTH OF THE HIGHWAY 2 CORRIDOR AND EAST OF ABOVE MENTIONED BOUNDARY. GOT A MESOSCALE DISCUSSION FROM SPC IN THE PAST 10 MINUTES DISCUSSING THIS SAME GENERAL AREA. LIKE PREVIOUSLY MENTIONED THE MAIN THREAT FOR OUR AREA MAY BE WIND. AS THE BAND OF RAIN GOT INTO THE KGFK AREA HAVE SEEN WIND GUSTS FROM 40 TO 50 MPH. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 357 AM CDT SAT SEP 20 2014 TO START THE DAY...WILL HAVE SOME LOW CLOUDS IN PARTS OF NW MN AND PATCHY CLOUDS AND FOG IN NE ND. BIG ISSUE TODAY IS UPSTREAM VORT MAX IN EAST CENTRAL ALBERTA THAT WILL MOVE SOUTHEAST INTO WESTERN ND AT 18Z AND THEN INTO WEST CNTRL MN AT 00Z SUN. VERY STRONG MID AND UPPER LEVEL FORCING WITH A 80 KT 500 MB JET AND 130 KT 300 MB JET WITH THIS VORT...ALONG WITH STRONG UPPER LEVEL DIVERGENCE CENTERED OVER THE RED RIVER VALLEY EARLY THIS AFTN. SPC WRF AND RUC AND LOCAL WFO FGF WRF ALL INDICATE ABOUT THE SAME SCENARIO WITH A POTENTIAL SQUALL LINE ORGANIZING OVER NE ND NEAR NOON-EARLY AFTN AND MOVING EAST-SOUTHEAST INTO MINNESOTA EARLY TO MID AFTN. PEAK OF ACTIVITY VIA RADAR PROGS FROM SPC WRF WOULD INDICATE AREAS FROM ROSEAU TO DETROIT LAKES IN THE PRIME ZONE THEN LINE WILL MOVE EAST AND WEAKEN TOWARD 00Z JUST EAST OF THE FCST AREA. SPC DAY 1 HAS MUCH OF THE AREA IN SLIGHT RISK USING THE AFOREMENTIONED PARAMETERS. ONE DOWNSIDE IS THAT THE LOW LEVELS WILL BE MUCH COOLER THAN YESTERDAY AND THUS INSTABILITY PARAMETERS WILL BE PRETTY WEAK WITH BARELY BELOW 0C SHOWALTERS WITH SYSTEM. IT IS EXPECTED MID AND UPPER LEVEL DYNAMICS WILL OVERCOME THIS. WIND SEEMS TO BE THE MAIN THREAT AS 850 MB WINDS INCREASE TO 45 KTS FOR A TIME MID AFTN JUST EAST OF THE RRV AS LINE MOVES THROUGH. THUS ANY STRONG STORM LINE COULD EASILY MIX THIS DOWN. HAIL ALSO A THREAT DUE TO COOLING AT 500 MB WITH SYSTEM AS TEMPS AT THAT LEVEL DROP TO -20C. TORNADO THREAT WOULD SEEM LOW...DUE TO LACK OF SFC LOW UNLIKE YESTERDAY. DID INCLUDE SEVERE WORDING FOR A 2-3 HOUR PERIOD ACROSS THE RRV INTO MN IN RISK AREA BASED ON TIMING FROM SPC WRF/RUC. SYSTEM CLEARS EAST TONIGHT...LINGERING CLOUDS IN LAKE OF THE WOODS BUT CLEARING ELSEWHERE. SUNDAY WILL SEE CLOUDS MOST PROMINENT IN MN FCST AREA UNDER DEPARTING 500 MB TROUGH. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 357 AM CDT SAT SEP 20 2014 SUN NIGHT INTO MONDAY WILL FEATURE GENERALLY CLEAR SKY AS HIGH PRESSURE AND DRY AIRMASS MOVES IN. FOR TUESDAY THROUGH FRIDAY... LONG WAVE RIDGE OVER WESTERN NORTH AMERICA SHIFTS TO EASTERN NORTH AMERICA BY THE END OF THE PERIOD. LONG WAVE UPPER RIDGE PRODUCES MUCH ABOVE NORMAL HEIGHTS BY THE END OF THE PERIOD. SHORT WAVE TROUGH OFF THE CA COAST IS FORECAST TO MOVE ACROSS ITO THE NORTHERN PLAINS BY LATE TUE INTO WED. THE GFS AND ECMWF ARE SIMILAR IN TIMING AT 84 HOURS THE GFS BECOMES THE FASTER SOLUTION ON THU AND FRI. WILL PREFER THE ECMWF. TWEAKED POPS UP A LITTLE ON TUE. LITTLE CHANGE TO TEMPS...INCREASE TEMPS BY A DEGREE ON THU. ESSENTIALLY NO CHANGES FROM PREVIOUS FORECAST PACKAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1242 PM CDT SAT SEP 20 2014 SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY THROUGH THE REGION...EXITING MOST TAF SITES BY LATE AFTERNOON. MOSTLY CLEAR SKY ANTICIPATED THIS EVENING INTO MUCH OF THE OVERNIGHT HOURS. GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE PRECIPITATION...BECOMING WEAKER NEAR SUNSET. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GODON SHORT TERM...RIDDLE LONG TERM...HOPPES/RIDDLE AVIATION...TG
Hazardous weather outlook, Sep 20, 7:14 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 714 AM CDT SAT SEP 20 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 714 AM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING AND INTO THE LATE AFTERNOON OVER NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN AND WEST CENTRAL MINNESOTA. THE RISK AREA IS GENERALLY ALONG AND EAST OF A LANGDON TO FARGO TO WAHPETON LINE. THE MAIN THREAT IS STRONG DAMAGING WINDS AND HAIL. A COLD FRONT ACCOMPANIED STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST INTO CENTRAL NORTH DAKOTA BY LATE MORNING AND THEN INTO CENTRAL MINNESOTA EARLY THIS EVENING. EXPECT A BAND OF SHOWERS AND THUNDERSTORMS TO INTENSIFY ALONG THE FRONT AS IT MOVES SOUTHEAST. MAIN RISK TIME IS NOON THROUGH 5 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DTR
In the hours before
Local storm report, Sep 20, 9:15 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 6 SE GREENBUSH 48.64N 96.09W
09/19/2014 M1.50 INCH ROSEAU MN PUBLIC
HAIL UP TO PING PONG SIZE LASTED 5 MINUTES.
&&
JKAISERSpecial weather statement, Sep 20, 1:13 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
113 PM CDT SAT SEP 20 2014
NDZ052-053-201915-
RICHLAND ND-SARGENT ND-
113 PM CDT SAT SEP 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND SARGENT
COUNTIES UNTIL 215 PM CDT...
AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES WEST OF GWINNER...OR 28 MILES NORTH OF
BRITTON...MOVING TO THE SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
STRAUBVILLE AND STIRUM AROUND 120 PM CDT.
COGSWELL AROUND 125 PM CDT.
GWINNER AROUND 130 PM CDT.
FORMAN AND BRAMPTON AROUND 135 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4608 9802 4625 9802 4627 9800 4626 9727
4593 9719 4592 9760
TIME...MOT...LOC 1813Z 296DEG 33KT 4617 9795
TGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:13 PM CDT | Special Weather Statement | FGF | Sargent | 62 min |
| Sep 20, 1:22 PM CDT | Tornado Warning | FGF | Sargent | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.